Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 8:39 PM CDT for Dickinson County, Iowa. It was in force for 51 min. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 8:39 PM CDT (01:39 UTC)
- Expired
- Jun 12, 2001, 9:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dickinson County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:48 PM CDT | Hail 1.75 | Lake Park, IA | Large hail caused damage to vehicles, and to the siding and windows of some buildings. |
| Jun 12, 8:50 PM CDT | Hail 1.75 | Lake Park, IA | Large hail caused damage to vehicles, and to the siding and windows of some buildings. |
| Jun 12, 8:50 PM CDT | Hail 1.75 | Okoboji, IA | Large hail injured 2 people, and caused damage to vehicles and buildings. |
| Jun 12, 8:58 PM CDT | Hail 1.75 | Milford, IA | Large hail caused damage to vehicles, and to the siding and windows of some buildings. |
| Jun 12, 8:58 PM CDT | Thunderstorm Wind 52 E | Milford, IA | |
| Jun 12, 8:59 PM CDT | Hail 1.75 | Lake Park, IA | |
| Jun 12, 9:09 PM CDT | Hail 0.75 | Lake Park, IA | |
| Jun 12, 9:10 PM CDT | Hail 0.75 | Lake Park, IA | |
| Jun 12, 9:20 PM CDT | Hail 1.75 | Spirit Lake, IA | |
| Jun 12, 9:20 PM CDT | Thunderstorm Wind 61 E | Spirit Lake, IA | Thunderstorm winds caused widespread tree damage, including large trees blown down. Some of the trees landed on vehicles and houses and caused further damage. |
| Jun 12, 9:21 PM CDT | Hail 1 | Wahpeton, IA | |
| Jun 12, 9:26 PM CDT | Tornado F0 | Montgomery, IA | A brief tornado caused no reported damage. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
995 WUUS53 KFSD 130139 SVRFSD IAC059-130230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 839 PM CDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 930 PM CDT * AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF LAKE PARK TO 7 MILES SOUTHWEST OF LAKE PARK...OR FROM 12 MILES SOUTHEAST OF WORTHINGTON TO 17 MILES WEST OF SPIRIT LAKE...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LAKE PARK AROUND 855 PM CDT WAHPETON AROUND 910 PM CDT OKOBOJI AROUND 915 PM CDT ORLEANS...SPIRIT LAKE AROUND 920 PM CDT THIS REPLACES THE PREVIOUS WARNING FOR DICKINSON COUNTY. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 12, 3:55 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT TUE JUN 12 2001 FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS 700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST. THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY. CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND THRU THE NIGHT IN THE EAST. THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY... BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 8 minutes before
IAZ032-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 331 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST IOWA... THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM OCHEYEDAN IA .75 INCH HAIL
06/12/01 OSCEOLA REPORTED BY PUBLIC.
0433 PM RUSHMORE MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 1 N LUVERNE MN 1 INCH HAIL
06/12/01 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Jun 12, 7:34 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 11 min |
| Jun 12, 7:47 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 43 min |
| Jun 12, 7:58 PM CDT | Tornado Warning | FSD | Lyon | 32 min |
| Jun 12, 8:08 PM CDT | Tornado Warning | FSD | O'Brien, Osceola | 37 min |
| Jun 12, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 23 min |
| Jun 12, 8:27 PM CDT | Tornado Warning | FSD | Lyon | 48 min |
| Jun 12, 8:30 PM CDT | Tornado Warning | FSD | Osceola | 30 min |
| Jun 12, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 41 min |
| Jun 12, 9:01 PM CDT | Tornado Warning | FSD | Dickinson | 29 min |
| Jun 12, 9:11 PM CDT | Tornado Warning | FSD | Lyon, Osceola | 34 min |
| Jun 12, 9:25 PM CDT | Flash Flood Warning | FSD | Osceola | 95 min |
| Jun 12, 9:30 PM CDT | Tornado Warning | FSD | Dickinson | 30 min |
| Jun 12, 9:43 PM CDT | Tornado Warning | FSD | Osceola | 47 min |
| Jun 12, 9:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 23 min |
| Jun 12, 9:55 PM CDT | Flash Flood Warning | FSD | Lyon | 3 hr |
| Jun 12, 10:29 PM CDT | Tornado Warning | FSD | Osceola | 31 min |
| Jun 12, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jun 12, 10:44 PM CDT | Tornado Warning | FSD | Dickinson | 31 min |
| Jun 12, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 30 min |
| Jun 12, 11:30 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 45 min |
| Jun 13, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 28 min |
| Jun 13, 6:36 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 24 min |
| Jun 13, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 30 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.